Alert archive / Alabama / Flash Flood Warnings in 2025
Flash Flood Warning 33, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Aug 20, 2025, 5:45 PM CDT for Jefferson County, Alabama. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 20, 2025, 5:45 PM CDT (22:45 UTC)
- Expired
- Aug 20, 2025, 10:00 PM CDT
- In force
- 4 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
County Jefferson County, AL
The radar
The Birmingham radar (KBMX), 32 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 20, 5:48 PM CDT | FLASH FLOOD | 1 Ese Kingston, AL | Video of significant street flooding along 50th St N at 1st Ave N (U.S. 11). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 10.8 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 890 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 895 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
520
WGUS54 KBMX 202245
FFWBMX
ALC073-210145-
/O.NEW.KBMX.FF.W.0033.250820T2245Z-250821T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
545 PM CDT Wed Aug 20 2025
The National Weather Service in Birmingham has issued a
* Flash Flood Warning for...
Southeastern Jefferson County in central Alabama...
* Until 845 PM CDT.
* At 545 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 0.5 and 2 inches of
rain have fallen. Additional rainfall amounts up to 1.5 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Birmingham, Hoover, Vestavia Hills, Homewood, Mountain Brook,
Trussville, Helena, Gardendale, Irondale, Leeds, Fairfield,
Fultondale, Center Point, Pleasant Grove, Tarrant, Midfield,
Brighton, Lipscomb, Five Points South and Kingston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3352 8654 3350 8659 3348 8659 3347 8660
3347 8667 3345 8667 3345 8669 3343 8670
3343 8672 3342 8672 3342 8675 3340 8675
3339 8678 3337 8678 3336 8683 3333 8684
3333 8685 3350 8698 3367 8677 3362 8665
FLASH FLOOD...RADAR INDICATED
$$
12/Robinson3 follow-up statements
461
WGUS74 KBMX 210010
FFSBMX
Flash Flood Statement
National Weather Service Birmingham AL
710 PM CDT Wed Aug 20 2025
ALC073-210145-
/O.CON.KBMX.FF.W.0033.000000T0000Z-250821T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jefferson AL-
710 PM CDT Wed Aug 20 2025
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM CDT THIS
EVENING FOR EAST CENTRAL JEFFERSON COUNTY...
At 710 PM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 1 and 2.5 inches of rain have
fallen. Additional rainfall amounts up to 1 inch are possible in the
warned area.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Birmingham, Hoover, Vestavia Hills, Homewood, Mountain Brook,
Trussville, Gardendale, Irondale, Leeds, Fairfield, Fultondale,
Center Point, Pleasant Grove, Tarrant, Midfield, Kingston, Five
Points South, Birmingham Airport, U.A.B. Campus and Regions Field.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3347 8660 3347 8667 3345 8667 3345 8669
3344 8669 3344 8670 3343 8670 3343 8672
3342 8672 3342 8675 3339 8686 3350 8698
3367 8677 3362 8665 3352 8654 3352 8656
3351 8656 3350 8659 3348 8659
FLASH FLOOD...RADAR INDICATED
$$
12/Robinson282
WGUS54 KBMX 210113
FFWBMX
ALC073-210300-
/O.EXT.KBMX.FF.W.0033.000000T0000Z-250821T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
813 PM CDT Wed Aug 20 2025
The National Weather Service in Birmingham has extended the
* Flash Flood Warning for...
East Central Jefferson County in central Alabama...
* Until 1000 PM CDT.
* At 813 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1.5 and 3 inches of
rain have fallen. Additional rainfall amounts up to 0.5 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Birmingham, Vestavia Hills, Homewood, Mountain Brook, Trussville,
Irondale, Leeds, Fultondale, Center Point, Tarrant, Kingston,
Birmingham Airport, Ketona Lakes, Five Points South, U.A.B.
Campus, B.j.c.c., Regions Field, Cahaba Heights, Samford
University and Legion Field.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3363 8676 3362 8665 3355 8660 3345 8674
3345 8683 3350 8689
FLASH FLOOD...RADAR INDICATED
$$
12/Robinson693
WGUS74 KBMX 210154
FFSBMX
Flash Flood Statement
National Weather Service Birmingham AL
854 PM CDT Wed Aug 20 2025
ALC073-210300-
/O.CON.KBMX.FF.W.0033.000000T0000Z-250821T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jefferson AL-
854 PM CDT Wed Aug 20 2025
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 10 PM CDT THIS
EVENING FOR EAST CENTRAL JEFFERSON COUNTY...
At 854 PM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 2 and 3.5 inches of rain have
fallen. Additional rainfall amounts up to 0.5 inches are possible in
the warned area.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Northeastern Birmingham, Vestavia Hills, Mountain Brook, Irondale,
Tarrant, Birmingham Airport, Kingston, Ketona Lakes, Ruffner
Mountain, Birmingham Race Course, Liberty Park and Danville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3348 8670 3350 8676 3355 8680 3360 8677
3360 8666 3355 8662
FLASH FLOOD...RADAR INDICATED
$$
12/RobinsonWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 12:50 PM CDT, 4 hours 55 minutes earlier.
Area forecast discussion, Aug 20, 12:50 PM CDT, 4 hours 55 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 1250 PM CDT Wed Aug 20 2025 ...New SHORT TERM, LONG TERM, AVIATION... .SHORT TERM... (This evening through Thursday) Issued at 1202 PM CDT WED AUG 20 2025 Diurnally driven showers and thunderstorms will remain in the forecast, with coverage shifting south as a weak boundary moves into the region. With that being said, the region will remain sandwiched between the ridge to our West, and a tightening pressure gradient from Hurricane Erin to our east. As such, hot and humid conditions will remain, with lows tonight and tomorrow dropping into the low-70s, and highs tomorrow ranging in the low to mid-90s. /44/ && .LONG TERM... (Thursday night through next Tuesday) Issued at 1202 PM CDT WED AUG 20 2025 This pattern will continue through the weekend, with the best rain chances ebbing and flowing along the east side of the ridge. Afternoon highs will continue to run in the low-90s, and overnight lows will range in the low-70s. However, the pattern will begin to break down by Monday, as a deep upper-level trough begins to dig south through the Midwest. This trough, coupled with a cold front, will begin working into the region during the day on Monday. Temperatures will begin to fall, and afternoon highs on Wednesday should range in the upper-70s and low-80s. The biggest question mark in the long-term is where the cold front ends up settling. This will mainly effect rain chances in the long-term, as the cold front parking farther south would result in the rain chances staying south as well. /44/ && .AVIATION... (18Z TAFS) Issued at 1202 PM CDT WED AUG 20 2025 Thunderstorms are expected to increase in coverage over the next few hours, with all terminals along I-20 carrying TSRA by later this afternoon. This activity should linger past 21/01z, before conditions settle back into VFR. With that being said, MVFR VIS is possible overnight, with a few terminals carrying it between 21/09-15z. NOTE: AMD NOT SKED has been added at TCL until further notice due to comms issues. /44/ && .FIRE WEATHER... North winds are expected to continue into the weekend, with speeds generally remaining between 5-10 MPH. Scattered rain chances will also remain in the forecast, as a weak cold front pushes closer to the region. By the start of next week, a stronger cold front will push through the region, allowing for MinRH values to drop into the low-40% range. However, no fire weather concerns are expected at this time. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 71 90 70 90 / 20 20 10 20 Anniston 71 90 70 89 / 20 20 10 30 Birmingham 73 90 72 90 / 20 20 10 20 Tuscaloosa 74 92 72 91 / 20 20 10 20 Calera 73 90 72 89 / 20 30 10 30 Auburn 72 91 72 87 / 10 30 20 50 Montgomery 74 93 73 90 / 20 40 20 40 Troy 72 92 72 90 / 20 40 30 60 && .BMX WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM.../44/ LONG TERM..../44/ AVIATION.../44/
Hazardous weather outlook, Aug 20, 2:52 AM CDT, 14 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 252 AM CDT Wed Aug 20 2025 ALZ011>015-017>050-211100- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 252 AM CDT Wed Aug 20 2025 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. There is a Marginal Risk (Level 1 out of 5) for severe storms across Central Alabama this afternoon and evening. The main threat is damaging winds up to 60 MPH. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management |may be needed this afternoon and evening.
In the hours before
Local storm report, Aug 20, 5:31 PM CDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
531 PM CDT Wed Aug 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0503 PM Tstm Wnd Dmg 2 NNE Yellow Creek Fall 34.25N 85.71W
08/20/2025 Cherokee AL 911 Call Center
Tree down blocking State Highway 273.
&&
GranthamLocal storm report, Aug 20, 5:36 PM CDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
536 PM CDT Wed Aug 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0503 PM Tstm Wnd Dmg 2 NNE Gaylesville 34.29N 85.54W
08/20/2025 Cherokee AL 911 Call Center
Tree down blocking County Rd 91.
&&
GranthamSpecial weather statement, Aug 20, 5:36 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Birmingham AL
536 PM CDT Wed Aug 20 2025
ALZ014-202330-
Winston AL-
536 PM CDT Wed Aug 20 2025
...STRONG THUNDERSTORMS WILL IMPACT WINSTON COUNTY THROUGH 630 PM
CDT...
At 536 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Moreland to Needmore. Movement was southeast at
20 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Haleyville, Lynn, Arley, Double Springs, Addison, Nauvoo, Houston
Recreational Area, Camp McDowell, Ashbank, Brushy Lake, Poplar
Springs, Ashridge, Falls City, Moreland, Smith Lake, Corinth Rec
Area, Needmore, Winston Free State Barn, Helicon, and Houston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3430 8725 3408 8711 3399 8711 3399 8715
3400 8717 3400 8719 3398 8720 3399 8722
3400 8764 3430 8763
TIME...MOT...LOC 2236Z 336DEG 18KT 3425 8733 3425 8763
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
12/RobinsonLocal storm report, Aug 20, 5:37 PM CDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
537 PM CDT Wed Aug 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM Tstm Wnd Dmg 1 WNW Yellow Creek Fall 34.23N 85.75W
08/20/2025 Cherokee AL 911 Call Center
Tree down blocking County Rd 50 near Sand
Rock.
&&
GranthamLocal storm report, Aug 20, 5:40 PM CDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
540 PM CDT Wed Aug 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM Tstm Wnd Dmg 1 NE Blanche 34.38N 85.60W
08/20/2025 Cherokee AL 911 Call Center
Tree down blocking County Rd 15 at Henderson
Hill Cemetery.
&&
GranthamLocal storm report, Aug 20, 5:44 PM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Birmingham AL
544 PM CDT Wed Aug 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM Tstm Wnd Dmg 1 NNE Leesburg 34.20N 85.76W
08/20/2025 Cherokee AL 911 Call Center
A tree fell on a house located along Valley
Acres Rd in Leesburg.
&&
GranthamThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 9:19 PM CDT | Special Weather Statement | BMX | Marion | 26 min |
| Aug 19, 11:43 PM CDT | Special Weather Statement | BMX | Marion | 32 min |
| Aug 20, 1:30 PM CDT | Special Weather Statement | BMX | Barbour | 60 min |
| Aug 20, 2:56 PM CDT | Special Weather Statement | BMX | Fayette | 49 min |
| Aug 20, 3:24 PM CDT | Special Weather Statement | BMX | Fayette | 51 min |
| Aug 20, 3:39 PM CDT | Special Weather Statement | BMX | Fayette, Lamar | 66 min |
| Aug 20, 4:20 PM CDT | Areal Flood Advisory | BMX | Fayette, Lamar, Tuscaloosa | 3 hr |
| Aug 20, 4:26 PM CDT | Special Weather Statement | BMX | DeKalb | 49 min |
| Aug 20, 4:49 PM CDT | Special Weather Statement | BMX | Marion | 41 min |
| Aug 20, 5:06 PM CDT | Special Weather Statement | BMX | Cherokee | 54 min |
| Aug 20, 5:07 PM CDT | Special Weather Statement | BMX | Tuscaloosa | 38 min |
| Aug 20, 5:15 PM CDT | Areal Flood Advisory | BMX | Jefferson | 2 hr |
| Aug 20, 5:31 PM CDT | Areal Flood Advisory | BMX | Cherokee, Etowah, St. Clair | 3 hr |
| Aug 20, 5:36 PM CDT | Special Weather Statement | BMX | Winston | 54 min |
| Aug 20, 5:49 PM CDT | Special Weather Statement | BMX | Lowndes | 41 min |
| Aug 20, 6:01 PM CDT | Special Weather Statement | BMX | Calhoun | 59 min |
| Aug 20, 6:23 PM CDT | Areal Flood Advisory | BMX | Calhoun, Cherokee, Etowah, St. Clair | 3 hr |
Nearby
Flash Flood Warnings in Alabama, 2025Every flash flood warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.